Alert archive / Michigan / Winter Storm Warnings in 2017
Winter Storm Warning 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this winter storm warning at Dec 13, 2017, 3:51 AM EST for 14 counties in Michigan. It took effect at Dec 13, 2017, 7:00 AM EST. It was in force for 16 hr. 37 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 13, 2017, 3:51 AM EST (08:51 UTC)
- In effect from
- Dec 13, 2017, 7:00 AM EST
- Expired
- Dec 13, 2017, 11:00 PM EST
- In force
- 16 hr
- Issued by
- NWS Grand Rapids, MI
Counties Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 49 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 13, 7:00 AM EST | SNOW 1.9 | 1 Ssw Mears, MI | 48 HOUR TOTAL. COCORAHS STATION MI-OC-3, MEARS. |
| Dec 13, 7:00 AM EST | SNOW 2.3 | 1 W Dewitt, MI | 48 HOUR TOTAL. COCORAHS STATION MI-CT-3, 1 W DEWITT. |
| Dec 13, 7:00 AM EST | SNOW 3 | 4 Sse Stony Lake, MI | 48 HOUR TOTAL. COCORAHS STATION MI-OC-2, 4 SSE STONY LAKE. |
| Dec 13, 8:00 AM EST | SNOW 2.1 | 4 Nnw Dansville, MI | 48 HOUR TOTAL. COCORAHS STATION MI-IH-34, 4 NNW DANSVILLE. |
| Dec 13, 8:00 AM EST | SNOW 3.2 | 1 Nne Eaton Rapids, MI | 48 HOUR TOTAL. CO-OP OBSERVER STATION ETNM4, EATON RAPIDS. |
| Dec 13, 10:45 AM EST | SNOW 1.5 | 3 Ene Kentwood, MI | APPROXIMATELY A 4 HOUR TOTAL. |
| Dec 13, 11:00 AM EST | SNOW 1.3 | 3 Sse Grandville, MI | APPROXIMATELY A 4 HOUR TOTAL. 3 SW WYOMING. |
| Dec 13, 1:00 PM EST | SNOW 1.5 | 2 Wsw Cloverville, MI | 6 HOUR TOTAL. |
| Dec 13, 1:00 PM EST | SNOW 1.9 | 3 Ene Kentwood, MI | APPROXIMATELY A 6 HOUR TOTAL. |
| Dec 13, 1:00 PM EST | SNOW 2.2 | 1 Ne Edgemont Park, MI | 6 HOUR TOTAL. |
| Dec 13, 1:25 PM EST | SNOW 2 | 1 W Grattan, MI | 6 INCH SNOW DEPTH. |
| Dec 13, 1:30 PM EST | SNOW 2.6 | 2 W Ada, MI | TOTAL SNOW ACCUMULATION SINCE 6AM WED. |
| Dec 13, 2:00 PM EST | SNOW 1.9 | 1 Ssw East Grand Rapids, MI | TOTAL SINCE 7AM WED. |
| Dec 13, 3:55 PM EST | SNOW 2.3 | 3 Sw Wyoming, MI | TOTAL SNOW SINCE 700 AM WED. |
| Dec 13, 4:10 PM EST | SNOW 4 | 2 Ne Bath, MI | TOTAL SNOW SINCE 8AM. |
| Dec 13, 4:21 PM EST | SNOW 2.5 | 1 Wsw Grandville, MI | STORM TOTAL SINCE 8AM WED. |
| Dec 13, 5:16 PM EST | SNOW 4.8 | 1 N Haslett, MI | TOTAL SINCE 8AM WED. |
| Dec 13, 5:20 PM EST | SNOW 4.2 | 3 Ene Kentwood, MI | TOTAL SNOW SINCE 7 AM. |
| Dec 13, 5:30 PM EST | SNOW 5.5 | Mount Pleasant, MI | TOTAL SNOW SINCE 6 AM WED. |
| Dec 13, 6:40 PM EST | SNOW 5.4 | 2 W Ada, MI | STORM TOTAL. STILL SNOWING. |
| Dec 13, 6:50 PM EST | SNOW 4.2 | Grand Rapids, MI | TOTAL SNOWFALL SINCE 7 AM WED |
| Dec 13, 6:50 PM EST | SNOW 4.4 | Muskegon, MI | TOTAL SINCE 7AM AT MUSKEGON COUNTY AIRPORT |
| Dec 13, 6:50 PM EST | SNOW 5.2 | Lansing, MI | TOTAL SNOW AT CAPITAL REGION INTERNATIONAL AIRPORT SINCE 7 AM WED |
| Dec 13, 7:00 PM EST | SNOW 3.8 | 3 Sw Wyoming, MI | TOTAL SINCE 7AM WED |
| Dec 13, 7:00 PM EST | SNOW 6.5 | 1 N Haslett, MI | TOTAL SNOWFALL SINCE 7AM WED |
| Dec 13, 7:53 PM EST | HEAVY SNOW 3.4 | 1 Nnw Lansing, MI | STORM TOTAL AS OF 745 PM. |
| Dec 13, 8:00 PM EST | HEAVY SNOW 7.2 | 2 Ne Bath, MI | 12 HOUR SNOW TOTAL. |
| Dec 13, 8:23 PM EST | HEAVY SNOW 8 | 2 W Cannonsburg, MI | STORM TOTAL SNOWFALL AS OF 800 PM. |
| Dec 13, 8:52 PM EST | SNOW 4.8 | East Grand Rapids, MI | STORM TOTAL SINCE 7 AM WED. |
| Dec 13, 9:00 PM EST | SNOW 7.5 | Saint Johns, MI | 14 HOUR STORM TOTAL. CURRENT SNOW DEPTH 9 INCHES. |
| Dec 13, 9:20 PM EST | SNOW 6.2 | Okemos, MI | APPROXIMATELY A 13 HOUR STORM TOTAL. |
| Dec 13, 9:30 PM EST | HEAVY SNOW 5.8 | 1 Ene Holt, MI | STORM TOTAL SNOWFALL AS OF 930 PM. |
| Dec 13, 9:40 PM EST | SNOW 6.8 | Mount Pleasant, MI | STORM TOTAL |
| Dec 13, 9:40 PM EST | SNOW 8 | Mount Pleasant, MI | STORM TOTAL |
| Dec 13, 10:20 PM EST | SNOW 8.3 | Remus, MI | STORM TOTAL. SNOW HAS ENDED |
| Dec 13, 10:50 PM EST | SNOW 5.4 | East Grand Rapids, MI | WATER EQUIVALENT - 0.41 |
| Dec 13, 11:00 PM EST | SNOW 8 | 1 W Grattan, MI | STORM TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
971 WWUS43 KGRR 130851 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 351 AM EST Wed Dec 13 2017 MIZ037-043-050-131700- /O.CAN.KGRR.WS.W.0002.000000T0000Z-171214T0400Z/ /O.NEW.KGRR.WS.W.0003.171213T1200Z-171214T0400Z/ Mason-Oceana-Muskegon- Including the cities of Ludington, Hart, and Muskegon 351 AM EST Wed Dec 13 2017 ...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 11 PM EST THIS EVENING... * WHAT...Heavy snow expected. Plan on difficult travel conditions, especially this afternoon and evening. Total snow accumulations of 5 to 8 inches are expected. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...From 7 AM this morning to 11 PM EST this evening. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times as snowfall rates may reach an inch an hour. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. $$ MIZ056-064-071-131700- /O.CAN.KGRR.WS.W.0002.000000T0000Z-171214T0400Z/ /O.EXA.KGRR.WW.Y.0022.171213T1200Z-171214T0400Z/ Ottawa-Allegan-Van Buren- Including the cities of Grand Haven, Jenison, Holland, and South Haven 351 AM EST Wed Dec 13 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 11 PM EST THIS EVENING... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow expected. Plan on slippery road conditions, including during the evening commute. Total snow accumulations of 2 to 5 inches. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...From 7 AM this morning to 11 PM EST this evening. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. $$ MIZ038-044>046-051-052-057>059-066-067-131700- /O.UPG.KGRR.WW.Y.0022.171213T1200Z-171214T0400Z/ /O.NEW.KGRR.WS.W.0003.171213T1200Z-171214T0400Z/ Lake-Newaygo-Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-Clinton- Eaton-Ingham- Including the cities of Baldwin, Fremont, Big Rapids, Mount Pleasant, Greenville, Alma, Grand Rapids, Ionia, St. Johns, Charlotte, and Lansing 351 AM EST Wed Dec 13 2017 ...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 11 PM EST THIS EVENING... * WHAT...Heavy snow expected. Plan on difficult travel conditions, including during the afternoon and evening hours. Total snow accumulations of 5 to 8 inches are expected. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From 7 AM this morning to 11 PM EST this evening. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times as snowfall rates may reach an inch an hour. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. $$ MIZ039-040-131700- /O.CON.KGRR.WW.Y.0022.171213T1200Z-171214T0400Z/ Osceola-Clare- Including the cities of Reed City and Clare 351 AM EST Wed Dec 13 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 11 PM EST THIS EVENING... * WHAT...Snow expected. Plan on slippery road conditions, including during the evening commute. Total snow accumulations of 3 to 6 inches are expected. * WHERE...Osceola and Clare counties. * WHEN...From 7 AM this morning to 11 PM EST this evening. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. $$ MIZ065-072>074-131700- /O.CON.KGRR.WW.Y.0022.171213T1200Z-171214T0400Z/ Barry-Kalamazoo-Calhoun-Jackson- Including the cities of Hastings, Kalamazoo, Battle Creek, and Jackson 351 AM EST Wed Dec 13 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 11 PM EST THIS EVENING... * WHAT...Snow expected. Plan on slippery road conditions, including during the evening commute. Total snow accumulations of 4 to 6 inches are expected. * WHERE...Barry, Kalamazoo, Calhoun and Jackson counties. * WHEN...From 7 AM this morning to 11 PM EST this evening. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. $$ weather.gov/grr
4 follow-up statements
118 WWUS43 KGRR 131607 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 1107 AM EST Wed Dec 13 2017 MIZ037-038-043>046-050>052-057>059-066-067-140015- /O.CON.KGRR.WS.W.0003.000000T0000Z-171214T0400Z/ Mason-Lake-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Kent-Ionia-Clinton-Eaton-Ingham- Including the cities of Ludington, Baldwin, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Rapids, Ionia, St. Johns, Charlotte, and Lansing 1107 AM EST Wed Dec 13 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WHAT...Periods of heavy snow. Plan on difficult travel conditions. A lull in the snow may occur for a time this afternoon for more areas of heavy snow develop for the evening commute. Storm total snow accumulations of 5 to 8 inches are expected. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...Until 11 PM EST this evening. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times as snowfall rates may reach an inch an hour. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. $$ MIZ039-040-140015- /O.CON.KGRR.WW.Y.0022.000000T0000Z-171214T0400Z/ Osceola-Clare- Including the cities of Reed City and Clare 1107 AM EST Wed Dec 13 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WHAT...Snow. Plan on slippery road conditions, including during the evening commute. Storm total snow accumulations of 3 to 6 inches are expected. * WHERE...Osceola and Clare counties. * WHEN...Until 11 PM EST this evening. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. $$ MIZ056-064-065-071>074-140015- /O.CON.KGRR.WW.Y.0022.000000T0000Z-171214T0400Z/ Ottawa-Allegan-Barry-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Grand Haven, Jenison, Holland, Hastings, South Haven, Kalamazoo, Battle Creek, and Jackson 1107 AM EST Wed Dec 13 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WHAT...Periods of snow. Plan on slippery road conditions, including during the evening commute. A lull in the snow will occur this afternoon before more snow showers move in for the evening commute. Storm total snow accumulations of 2 to 5 inches are expected. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...Until 11 PM EST this evening. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. $$ weather.gov/grr
214 WWUS43 KGRR 132036 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 336 PM EST Wed Dec 13 2017 MIZ037-038-043>046-050>052-057>059-066-067-140400- /O.CON.KGRR.WS.W.0003.000000T0000Z-171214T0400Z/ Mason-Lake-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Kent-Ionia-Clinton-Eaton-Ingham- Including the cities of Ludington, Baldwin, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Rapids, Ionia, St. Johns, Charlotte, and Lansing 336 PM EST Wed Dec 13 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WHAT...Heavy snow occurring. Plan on difficult travel conditions, including during the evening commute. Additional snow accumulations of 3 to 5 inches are expected. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...Until 11 PM EST this evening. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. $$ MIZ039-040-140400- /O.CON.KGRR.WW.Y.0022.000000T0000Z-171214T0400Z/ Osceola-Clare- Including the cities of Reed City and Clare 336 PM EST Wed Dec 13 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WHAT...Snow occurring. Plan on slippery road conditions, including during the evening commute. Additional snow accumulations of 2 to 4 inches are expected. * WHERE...Osceola and Clare counties. * WHEN...Until 11 PM EST this evening. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. $$ MIZ056-064-065-071>074-140400- /O.CON.KGRR.WW.Y.0022.000000T0000Z-171214T0400Z/ Ottawa-Allegan-Barry-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Grand Haven, Jenison, Holland, Hastings, South Haven, Kalamazoo, Battle Creek, and Jackson 336 PM EST Wed Dec 13 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WHAT...Snow occurring. Plan on slippery road conditions, including during the evening commute. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...Portions of south central and southwest Michigan. * WHEN...Until 11 PM EST this evening. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. $$ weather.gov/grr
648 WWUS43 KGRR 140222 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 922 PM EST Wed Dec 13 2017 MIZ037-038-140330- /O.CAN.KGRR.WS.W.0003.000000T0000Z-171214T0400Z/ Mason-Lake- Including the cities of Ludington and Baldwin 922 PM EST Wed Dec 13 2017 ...WINTER STORM WARNING IS CANCELLED... The accumulating snow has ended for most locations. Roadways may still be snow covered so motorists should continue to drive with added caution through the night. $$ MIZ039-040-140330- /O.CAN.KGRR.WW.Y.0022.000000T0000Z-171214T0400Z/ Osceola-Clare- Including the cities of Reed City and Clare 922 PM EST Wed Dec 13 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... The accumulating snow has ended for most locations. Roadways may still be snow covered so motorists should continue to drive with added caution through the night. $$ MIZ043>046-050>052-057>059-066-067-140400- /O.CON.KGRR.WS.W.0003.000000T0000Z-171214T0400Z/ Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-Kent- Ionia-Clinton-Eaton-Ingham- Including the cities of Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Rapids, Ionia, St. Johns, Charlotte, and Lansing 922 PM EST Wed Dec 13 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WHAT...Heavy snow was diminishing. Plan on difficult travel conditions. Additional snow accumulations of up to one inch are expected. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...Until 11 PM EST this evening. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. $$ MIZ056-064-065-071>074-140400- /O.CON.KGRR.WW.Y.0022.000000T0000Z-171214T0400Z/ Ottawa-Allegan-Barry-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Grand Haven, Jenison, Holland, Hastings, South Haven, Kalamazoo, Battle Creek, and Jackson 922 PM EST Wed Dec 13 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WHAT...Snow was diminishing. Plan on slippery road conditions. Additional snow accumulations of up to one inch are expected. * WHERE...Portions of south central and southwest Michigan. * WHEN...Until 11 PM EST this evening. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. $$ weather.gov/grr
324 WWUS43 KGRR 140356 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 1056 PM EST Wed Dec 13 2017 MIZ043>046-050>052-057>059-066-067-140500- /O.EXP.KGRR.WS.W.0003.000000T0000Z-171214T0400Z/ Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-Gratiot-Kent- Ionia-Clinton-Eaton-Ingham- Including the cities of Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Rapids, Ionia, St. Johns, Charlotte, and Lansing 1056 PM EST Wed Dec 13 2017 ...WINTER STORM WARNING WILL EXPIRE AT 11 PM EST THIS EVENING... The light snow will continue to diminish through midnight. Roads will likely remain slick through the night and motorists are advised to continue to drive with added caution. $$ MIZ056-064-065-071>074-140500- /O.EXP.KGRR.WW.Y.0022.000000T0000Z-171214T0400Z/ Ottawa-Allegan-Barry-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Grand Haven, Jenison, Holland, Hastings, South Haven, Kalamazoo, Battle Creek, and Jackson 1056 PM EST Wed Dec 13 2017 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 PM EST THIS EVENING... The light snow will continue to diminish through midnight. Roads will likely remain slick through the night and motorists are advised to continue to drive with added caution $$ weather.gov/grr
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this winter storm warning went out at Dec 13, 3:30 AM EST, 21 minutes earlier.
Area forecast discussion, Dec 13, 3:30 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EST Wed Dec 13 2017
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine
.SYNOPSIS...
Issued at 330 AM EST Wed Dec 13 2017
A fast moving clipper system will pivot through the Southern Great
Lakes today moving from Southeast Minnesota this morning to portions
of Northern Ohio this evening. A swath of accumulating snow is
expected across the southwest quarter of Lower Michigan today and
this evening. The lowest accumulations will be in the far southwest
towards South Haven and Kalamazoo where 2 to 4 inches may fall by
midnight. Further north a swath of 5 to 8 inches is expected along
and north of Interstate 96. The heaviest snow will likely fall along
a line from Pentwater southeast towards Alma and St. Johns. A period
of quieter weather is expected from late tonight through Thursday.
Another period of snow is expected from late Thursday night into
Friday with an enhancement off the lake.
&&
.SHORT TERM...(Today through Friday)
Issued at 330 AM EST Wed Dec 13 2017
Made changes to the going headlines based on latest model guidance
and coordination with APX, DTX and IWX. Latest model trends show the
swath of heavier snow to be in a corridor along and potentially
north of Interstate 96. Therefore, dropped the warning that was in
place from Ottawa south down the lakeshore. The feeling is the
heaviest swath will likely be on a line from Oceana County towards
Gratiot and Clinton Counties. Expecting a quick hitting 5 to 8
inches today, where snow rates may reach an inch an hour this
afternoon. The evening commute will be the most impacted by falling
snow, slippery travel and limited visibilities.
The models show the 850mb low traversing far Southwest Lower
Michigan where the precipitation will be hit and miss at times down
towards South Haven. Strong isentropic lift is noted on the north
side of the low in the warning area. A well defined cross hairs
signature can be seen as well in some of the BUFKIT overviews with
significant lift in the DGZ. The snow will wind down this evening
and come to an end by midnight.
A lull in the activity is expected from late tonight through
Thursday. The lull will be short lived though as another lake
enhanced event is taking shape for late Thursday night and Friday.
Several inches of accumulation will be possible across Western Lower
Michigan.
.LONG TERM...(Friday night through Tuesday)
Issued at 330 AM EST Wed Dec 13 2017
A pattern shift still appears in order by the weekend and lasting
into the middle of next week. Temps won't be as cold, and pcpn
won't be as frequent or steady.
Friday night will continue to see lake effect snows as inversion
heights remain high with a WNW flow. However H8 temps climb into
Saturday and the lake effect will dwindle. The warming aloft will
result as a warm front forms near the MI/IN border, and the upper
flow becomes more zonal.
A cold front and mid level short wave will move in by Sunday
afternoon and evening. This will bring a period of snow across the
CWA, possibly mixed with rain along and south of I-96. But overall
the pcpn appears light. Behind the front Monday and Tuesday only
appears slightly cooler, but still not cold enough for lake effect.
The models show additional weak short waves coming through
Monday/Tuesday with varying timing. This is enough to keep low POPs
in. Tuesday's wave appears a bit stronger so will have slightly
higher POPs then.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1222 AM EST Wed Dec 13 2017
The lake effect snow showers will continue to diminish, however
as they move inland there could be a brief period of IFR at MKG
and GRR.
Then a clipper approaches toward daybreak. The steadiest snow is
expected to be from I-96 northward. This leads to MKG, GRR and LAN
feeling the most impact as compared to the I-94 TAF sites. This
will be a prolong snow. Periods of IFR can be expected along I-96
from about 14Z to 00Z. Meanwhile it now seems that the I-94 TAFs
may only should only see brief periods of IFR mainly in the
afternoon.
After 00Z the snow will let up and all areas return to VFR or
MVFR.
&&
.MARINE...
Issued at 330 AM EST Wed Dec 13 2017
Winds and waves will pose a hazard to small craft into this evening.
Low pressure will move southeast across southern Lake Michigan
today. The result will be stronger south winds this morning, turning
north tonight. The wave field will likely fill into our nearshore
marine zones, but the highest waves will be over the open waters. A
weaker wind field will be in place on Thursday.
&&
.HYDROLOGY...
Issued at 1028 AM EST Tue Dec 12 2017
Rivers are running near normal levels. No flooding or significant
rises in river levels are expected. Snow is forecast periodically
through the week.
Temperatures have been around to below freezing for a week and
similar temperatures are expected to persist through the end of this
week. This should allow some ice to begin forming on area rivers,
especially on the Muskegon River in Central Lower Michigan.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 7 AM this morning to 11 PM EST this
evening for MIZ039-040-056-064-065-071>074.
Winter Storm Warning from 7 AM this morning to 11 PM EST this
evening for MIZ037-038-043>046-050>052-057>059-066-067.
LM...Small Craft Advisory until 10 PM EST this evening for
LMZ844>849.
&&
SYNOPSIS...Duke
SHORT TERM...Duke
LONG TERM...JK
AVIATION...JK
HYDROLOGY...63
MARINE...DukeHazardous weather outlook, Dec 12, 4:08 AM EST, 23 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 408 AM EST Tue Dec 12 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-130915- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 408 AM EST Tue Dec 12 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Areas near and west of US-131, into Wednesday morning, expect frequent snow squalls. This will result in near zero visibilities and times with winds gusting to over 40 mph at times. With the 6 to 12 inches of snow expected to fall, some roads may drift enough to stop or greatly decrease travel on those roads. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A storm system tracking just south of Michigan during the day on Wednesday will bring a band of 3 to 6 inches of snow to areas near and south of a line from Muskegon to Lansing. Lesser amounts are expected over the rest of the area. Yet another system will move through the area later Thursday into Friday and yet another over the weekend. Each of these systems is expected to bring measurable snow to most of Southwest Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-130915- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 408 AM EST Tue Dec 12 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Gales to 40 knots with snow squalls will make it very dangerous to be in a small craft into this evening. Visibilities may be near zero at times in snow squalls. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winds and waves will likely be hazardous to small craft Wednesday night into Thursday as the next system moves through. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. wdm
In the hours before
Local storm report, Dec 12, 10:38 PM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1038 PM EST TUE DEC 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY SNOW 1 NW NORTON SHORES 43.17N 86.26W
12/12/2017 M7.0 INCH MUSKEGON MI PUBLIC
STORM TOTAL AS OF 10 PM.
&&Nearby
Winter Storm Warnings in Michigan, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.